Alert archive / Michigan / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Aug 10, 2020, 6:19 PM EDT for Alpena County, Presque Isle County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2020, 6:19 PM EDT (22:19 UTC)
- Expired
- Aug 10, 2020, 8:37 PM EDT
- In force
- 2 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alpena County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 103 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1546 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.5
The text
As transmitted.
036
WGUS53 KAPX 102219
FFWAPX
MIC007-141-110130-
/O.NEW.KAPX.FF.W.0012.200810T2219Z-200811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
619 PM EDT Mon Aug 10 2020
The National Weather Service in Gaylord has issued a
* Flash Flood Warning for...
North Central Alpena County in northern Michigan...
Southeastern Presque Isle County in northern Michigan...
* Until 930 PM EDT.
* At 619 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Presque Isle Light, Presque Isle, Posen and Thompsons Harbor State
Park.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4528 8378 4537 8352 4538 8349 4525 8334
4524 8334 4523 8335 4523 8334 4523 8333
4523 8332 4522 8331 4517 8358 4516 8371
4520 8380
FLASH FLOOD...RADAR INDICATED
$$
Cornish1 follow-up statement
563
WGUS73 KAPX 110037
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
837 PM EDT Mon Aug 10 2020
MIC007-141-110047-
/O.CAN.KAPX.FF.W.0012.000000T0000Z-200811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpena MI-Presque Isle MI-
837 PM EDT Mon Aug 10 2020
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL ALPENA AND
SOUTHEASTERN PRESQUE ISLE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to use caution while traveling tonight.
LAT...LON 4528 8378 4537 8352 4538 8349 4525 8334
4524 8334 4523 8335 4523 8334 4523 8332
4522 8331 4517 8358 4516 8371 4520 8380
$$
CornishWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:33 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 10, 3:33 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 333 PM EDT Mon Aug 10 2020 .NEAR TERM...(Through Tuesday) Issued at 333 PM EDT Mon Aug 10 2020 ...Severe storms possible this evening...then quiet thru the week... High Impact Weather Potential...Slight risk of severe storms thru this evening for much of Northern Lower Michigan. Any storms that develop may produce damaging winds...large hail and heavy rainfall. Pattern Synopsis/Forecast...Upstream cold front now extends from Central Lake Superior thru Central Wisconsin and Iowa into the Central Plains this afternoon. Large destructive bow echo continues to march thru Iowa into NW Illinois...with additional severe storms to the NE of this signature impacting locations along the Illinois/Wisconsin border. Spotty strong/marginally severe storms continue to impact the eastern half of Upper Michigan. Closer to home...storms are beginning to develop across NE Lower Michigan as MUCAPES near 4000 J/kg and LI's of -10. Certainly the lake breeze boundaries are helping to focus convective development as well. Persistent low clouds over much of our CWA are gradually developing breaks...which will certainly help with further destabilization during the remainder of the afternoon and evening as the cold front sweeps thru the region. Potential limitation to convective development across our CWA could be the large/robust area of severe convection well to our SW maintaining focus and moisture to our south. However...surface dwpts in our CWA are in the 70s everywhere...so we still have plenty of available moisture. Appears we may have to wait for better focus/synoptic support along and ahead of the cold front for more widespread and stronger thunderstorm development within our CWA...which should happen over the next several hours before sunset. Slight chance of severe storms...including damaging winds and large hail...certainly looks possible given effective bulk shear strengthening to 30 to 35 kts just ahead of the front. Have made some adjustments to POPs thru the night...especially in during the evening based on latest expectations of coverage and timing of developing storms. Chances of storms will come to an end by late evening...with some shower activity lingering into the overnight hours. Clouds will steadily decrease from NW to SE very early Tuesday morning...with mainly sunny skies and dry wx expected for Tuesday. Airmass behind the front will be a bit cooler and decidedly less humid. Low temps tonight will cool mainly into the mid 50s to around 60 degrees. High temps Tuesday afternoon will warm into the upper 70s and lower 80s...certainly still warm but definitely less humid. && .SHORT TERM...(Tuesday night through Thursday) Issued at 333 PM EDT Mon Aug 10 2020 ...Above Normal Temperatures... High Impact Weather...None is expected. Forecast Concerns...None at the moment. Models are in excellent agreement with increased ridging aloft and high pressure at the surface. This is expected to lead to clear to partly cloudy skies and very warm temperatures. Highs in the mid and upper 80s and lows mainly in the 50s (a few upper 40s Tuesday night in low lying spots of northern lower). && .LONG TERM...(Thursday night through Monday) Issued at 333 PM EDT Mon Aug 10 2020 ...More Very Warm Temperatures then Cooler... High Impact Weather...None is expected at this time. Upper level ridging remains the dominant feature through the end of the week. This feature should continue to lead to very warm temperatures and rain free conditions. Things become a bit murkier after that with extended models varying on the details of a possible trough and associated cooler air which will likely affect the region at some point this weekend into early next week. Will run with the blend's low chance pops starting Friday night (removed pops from Friday) and continue pops into Sunday (when we probably have our best chance for rain). Hopefully future model runs will come into better agreement on the details and timing. Temperatures are expected to remain above normal through Sunday with cooler readings likely next Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 121 PM EDT Mon Aug 10 2020 A cold front will sweep thru Michigan late this afternoon and this evening...producing scattered showers and thunderstorms along and ahead of it. A few of these storms could be strong to severe... producing damaging winds and large hail. Torrential rain is also possible. Remaining MVFR cigs across portions of our area will continue to lift into VFR cigs this afternoon. Conditions within any thunderstorms that develop will drop to MVFR and possibly IFR. Surface winds will remain from the SW at around 10 kts into early evening...before shifting to the W/NW later this evening and overnight in the wake of the cold front. && .MARINE... Issued at 333 PM EDT Mon Aug 10 2020 Winds and waves will remain below SCA criteria through mid week despite the passage of a cold front this evening. Chances of showers and storms will increase along and ahead of this front late this afternoon and this evening. A few of these storms could become severe...with damaging winds and large hail the primary threats. Winds and waves may be higher in and around any thunderstorms that develop. Precip chances will come to an end overnight behind the cold front...with dry wx expected thru most of the rest of the week. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MR SHORT TERM...AS LONG TERM...AS AVIATION...MR MARINE...MR
Hazardous weather outlook, Aug 10, 3:39 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 339 PM EDT Mon Aug 10 2020 MIZ016>018-020>036-041-042-086>088-095>099-110800- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 339 PM EDT Mon Aug 10 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Late this afternoon and tonight. Scattered to numerous thunderstorms are expected late this afternoon and this evening across all of northern Michigan. There is a slight risk of severe storms, the primary threats being damaging winds, and to a lesser extent, large hail. Locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-110800- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 339 PM EDT Mon Aug 10 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Late this afternoon and tonight. Scattered to numerous thunderstorms are expected late this afternoon and this evening across all of northern Michigan. There is a sl
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:53 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 37 min |
| Aug 10, 4:05 PM EDT | Special Marine Warning | APX | 55 min | |
| Aug 10, 4:08 PM EDT | Special Marine Warning | APX | 67 min | |
| Aug 10, 4:12 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 29 min |
| Aug 10, 5:06 PM EDT | Special Marine Warning | APX | 54 min | |
| Aug 10, 5:17 PM EDT | Special Marine Warning | APX | 58 min | |
| Aug 10, 5:26 PM EDT | Special Marine Warning | APX | 64 min | |
| Aug 10, 5:30 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 45 min |
| Aug 10, 6:26 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 34 min |
| Aug 10, 6:29 PM EDT | Special Marine Warning | APX | 61 min | |
| Aug 10, 6:40 PM EDT | Special Marine Warning | APX | 65 min | |
| Aug 10, 7:38 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco, Ogemaw, Oscoda | 38 min |
Nearby
Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.